Iowa, 2010Flooding in Iowa, April 1 to 23, 2010
April 1 to 23, 2010 · NWS DMX · 6 events in 6 counties and zones
Flooding from rain and snowmelt in March continued into April. Flooding was the most extensive over the north half of Iowa, particularly along the Des Moines River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding from rain and snowmelt in March continued into April. Flooding was the most extensive over the north half of Iowa, particularly along the Des Moines River Basin. Much of the flooding was in agricultural areas and did not have major impacts. Some areas were affected with roads closed yet into April. The rivers had crested during March, so overall flooding was minor to moderate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, Mar 31, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT THU APR 1 2010
.SHORT TERM /TONIGHT/...
QUIET FORECAST FOR TONIGHT AS FRONTAL BOUNDARY HAS BECOME STALLED
ACROSS OUR AREA...STRETCHING FROM ROUGHLY WATERLOO TO CRESTON AT
THIS TIME...AND WILL BECOME MORE OF AN INVERTED TROUGH OVERNIGHT
EXTENDING FROM THE DEVELOPING LOW PRESSURE OVER THE SOUTHWESTERN
PLAINS. WINDS WILL BE LIGHT AND VARIABLE TO CALM AT TIMES THIS
EVENING NEAR THE BOUNDARY...THEN TURN TO EASTERLY IN OUR NORTHERN
COUNTIES AND SOUTHERLY ELSEWHERE BY SUNRISE THURSDAY. IN
ADDITION...HIGH CIRRUS CLOUDS ARE STREAMING IN FROM THE WEST AS
EVIDENCED BY SATELLITE IMAGERY. BETWEEN THE HIGH CLOUDS AND THE
RELATIVELY ORGANIZED WIND FIELD LATER TONIGHT AM HESITANT TO LOWER
TEMPERATURES TOO MUCH AS RADIATIONAL COOLING WILL BE
INHIBITED...HOWEVER WITH A PERIOD OF CALMER WINDS DURING THE FIRST
HALF OF THE NIGHT AND LOWER DEWPOINTS SNEAKING INTO THE NORTHWEST
BEHIND THE FRONT WILL KEEP FORECAST LOWS UNDER MOS ACROSS THE
NORTHWEST AND IN THE NISH VALLEY...AND HAVE MADE LITTLE CHANGE TO
THE TEMPS I INHERITED. ONLY OTHER WRINKLE IN THE FORECAST IS A
SIGNAL IN THE MODEL SUITE FOR A BAND OF 850 MB WARM ADVECTION MOVING
ACROSS THE AREA OVERNIGHT...HOWEVER MODEL SOUNDINGS SHOW ONLY A VERY
SHALLOW AND BRIEF SATURATION LAYER WITH THIS FEATURE AS THERE IS
TREMENDOUS DRY AIR IN PLACE OVER MOST OF THE COLUMN. THUS OTHER THAN
PERHAPS A SPELL OF SOME WARM ADVECTION CLOUDS...DO NOT EXPECT MUCH
SENSIBLE EFFECT.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
TYPICAL OF EARLY SPRING...THE WEATHER PATTERN WILL BE
ACTIVE...THROWING A VARIETY OF FORECAST CHALLENGES OUR WAY THROUGH
THE MIDDLE OF NEXT WEEK. FIRST OF ALL...THE FRONTAL BOUNDARY THAT
SAGGED INTO OUR AREA TODAY WILL BE ADVANCING BACK NORTH
THURSDAY...AND AS LOW PRESSURE ALONG THE FRONT OVER THE CENTRAL
PLAINS DEEPENS...THE PRESSURE GRADIENT WILL TIGHTEN
AGAIN...PROVIDING A GUSTY...WARM SOUTHERLY FLOW OVER CENTRAL IOWA.
AM EXPECTING TEMPS TO BE TIED CLOSELY TO THE ADIABATIC MIXING
DEPTH...WHICH YIELDS TEMPS WARMER AND DEWPOINTS DRIER THAN GUIDANCE.
HIGHS WILL LIKELY BE IN THE LOWER TO MID 80S SOUTH OF HWY 30. WITH
RELATIVE HUMIDITY DIPPING INTO THE LOWER TO MID 30S THURSDAY
AFTERNOON AND THE GUSTY SOUTH WINDS...IT WILL NOT BE A GOOD DAY TO
BE BURNING OUTSIDE.
WITH A DEEP UPPER LEVEL TROUGH APPROACHING LATE THURSDAY AND
FRIDAY...THE BAROCLINIC ZONE BECOMES PARALLEL TO THE STEERING
FLOW...AND MOISTURE OFF THE WESTERN GULF OF MEXICO RACES NORTH ON
850 MB WINDS OF CLOSE TO 70 KTS. IT APPEARS THAT THE BULK OF
PRECIPITATION FRIDAY INTO EARLY SATURDAY WILL FALL IN AN ANABATIC
REGIME...OR BEHIND THE SURFACE FRONT. MODELS HAVE CONSEQUENTLY
MINIMIZED ANY SURFACE-BASED INSTABILITY..AND ANY ELEVATED
INSTABILITY IS PRETTY PALTRY. EXPECT THUNDER CHANCES TO BE
AROUND...MAINLY DUE TO NEGATIVE THETE-E LAPSE RATES...AND THERE IS A
SMALL WINDOW FOR THUNDERSTORMS TO BE SURFACE BASED OVER SOUTHEAST
ZONES FRIDAY EVENING. AT THIS POINT...WE ARE NOT EXPECTING MUCH IN
THE WAY OF A SEVERE WEATHER THREAT. THE GREATER THREAT APPEARS TO BE
THAT OF HEAVY RAINFALL. WITH A SLOW MOVING FRONTAL
BOUNDARY...SLOPING AND MODERATE TO STRONG FRONTOGENETICAL ZONE UNDER
THE ENTRANCE REGION TO A STRONG UPPER LEVEL JET /ALSO PARALLEL TO
BAROCLINIC ZONE/...STRONG UPPER LEVEL DIVERGENCE...EVENTUAL NEGATIVE
TILT TO UPPER LEVEL TROUGH...AND PRECIP WATER VALUES OVER 1.25
INCHES...THE STAGE SEEMS PRIMED FOR A LOT OF RAIN. RAINFALL AMOUNTS
IN EXCESS OF 2 INCHES OVER 12 HOURS IS POSSIBLE SOMEWHERE OVER
CENTRAL IOWA. BEYOND POTENTIAL FOR GENERAL FLOODING /SOIL MOISTURE
IS STILL MUCH ABOVE NORMAL/...THE RIVER FORECAST CENTER MODELS
INDICATE THAT THIS AMOUNT OF RAINFALL COULD BRING A FEW OF THE
RIVERS BACK TO OR JUST OVER FLOOD STAGE BY LATER IN THE WEEKEND.
WILL ISSUE A HYDROLOGIC OUTLOOK /DSMESFDMX/ TO ADDRESS THE CONCERN.
RAINFALL WILL DECREASE WEST TO EAST SATURDAY AS LOW PRESSURE PULLS
AWAY AND UPPER LEVEL TROUGH PASSES. COLD ADVECTION WILL BE ONGOING
SATURDAY IN BRISK WESTERLY FLOW...SO EXPECT TEMPS TO STRUGGLE TO
RISE THROUGH THE 50S. THERE IS A SMALL...BUT MODERATELY STRONG
SHORTWAVE PROGGED TO MOVE ACROSS NRN IA SATURDAY NIGHT...AND THIS
MAY YIELD SOME ADDITIONAL RAINFALL. FOR NOW...AM NOT GOING TO CARRY
ANY MENTIONABLE POP FOR THIS FEATURE DUE TO TIMING/PLACEMENT
CONCERNS. THERE CONTINUES TO BE A LOT OF UNCERTAINTY GOING INTO
EARLY NEXT WEEK...AND THE TRENDING OF THE 12Z GFS TO THE PREVIOUSLY
THOUGHT-TO-BE-MORE-CONSISTENT-00Z ECMWF HAS BEEN BLOWN OUT OF THE
WATER BY THE NOW VERY DIFFERENT 12Z ECMWF. WHILE CERTAINTY OF
DEALING WITH A FAIRLY SIGNIFICANT SYSTEM SOMETIME EARLY NEXT WEEK IS
HIGH...THE TIMING OF RAIN/TSTMS SUNDAY NIGHT THROUGH WEDNESDAY IS
VERY LOW CONFIDENCE AT THIS POINT. THE POTENTIAL FOR SEVERE WX
APPEARS TO EXIST AT THIS TIME...BUT SO MUCH CAN CHANGE BETWEEN NOW
AND THEN. POPS WERE A BLEND OF HPC AND 00Z ECMWF SOLUTIONS AND
TEMPERATURES WILL LIKELY BE ABOVE NORMAL...BUT NOT NEARLY TO THE
EXTENT EXPERIENCED THE PAST COUPLE OF DAYS.
&&
.AVIATION...
01/06Z...VFR CONDS THRUT THE FCST PD. BKN CI WILL GIVE WAY TO SCT
ON THU. WINDS WIL REMAIN LIGHT TNGT WITH BNDRY BISECTING THE STATE
NE-SW TNGT. WINDS WILL BCMG E-SELY BY SNRS ACRS THE STATE...THEN
SLY BY MID TO LATE MRNG AND INC TO 15 TO 25 KTS AND GUSTY. GUSTY
WINDS WILL LIKELY HOLD WELL INTO THE EVE THU EVE WITH STRONG GRAD
AHEAD OF DVLPG LOW TO THE WEST.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
SHORT TERM...MS APR 10
LONG TERM...MOYER
AVIATION...MS APR 10
Hazardous weather outlook, Mar 31, 6:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT WED MAR 31 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
704 PM CDT WED MAR 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN
EFFECT THROUGHOUT PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FIRE DANGER WILL CONTINUE INTO THURSDAY DUE TO THE BREEZY
CONDITIONS...LOW DEW POINTS...WARM TEMPERATURES COMBINING TO
PRODUCE LOW RELATIVE HUMIDITY.
THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT ACROSS THE
AREA.. AN ISOLATED SEVERE STORM AND LOCALLY HEAVY RAIN ARE
POSSIBLE FRIDAY AFTERNOON AND NIGHT.
ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF U.S.
HIGHWAY 30 SUNDAY NIGHT. THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. SOME OF THE STORMS MAY
BECOME SEVERE TUESDAY.
RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR PORTIONS OF THE
DES MOINES RIVER BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Kossuth
- When
- April 1, 12:00 AM CST to April 2, 9:00 AM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Flood, Emmet
- When
- April 1, 12:00 AM CST to April 14, 3:00 AM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Palo Alto
- When
- April 1, 12:00 AM CST to April 2, 8:24 PM CST
- Where
- Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.241, -94.756
Flood, Humboldt
- When
- April 1, 12:00 AM CST to April 8, 6:40 AM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Webster
- When
- April 1, 12:00 AM CST to 6:52 AM CST
- Where
- Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Wapello
- When
- April 1, 12:00 AM CST to April 23, 7:30 PM CST
- Where
- Wapello County, 1.67 mi NNW of Chillicothe to 0.15 mi WNW of Chillicothe
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.102, -92.533
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, April 1 to 6, 2010$37,000 · 4 events
- High Wind in New Mexico, April 1, 2010$10,000 · 61 kt wind · 24 events
- Wildfire in Colorado, April 1, 2010$30,000 · 1 event
- Drought in Colorado, April 1 to 30, 201021 events
- Hail and Damaging Winds in Kansas, April 1, 20101.5 in hail · 20 events
- High Wind in New Mexico, April 1, 2010$20,000 · 83 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, April 1 to 2, 201013 events
- Drought in Hawaii, April 1 to 30, 201012 events
- Hail in Kansas, April 1, 2010$15,000 · 1 in hail · 3 events
- High Wind in Colorado, April 1, 201061 kt wind · 10 events
- High Surf in Hawaii, April 1 to 5, 20108 events
- Drought in Wisconsin, April 1 to 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219705, 219706, 219707, 219709, 219710, 219711.